Nebraska, 2018

Damaging Winds in Nebraska, June 24, 2018

June 24, 2018 · NWS LBF · 7 events in 2 counties and zones

Severe thunderstorms developed in Deuel County midday on June 24th. As they tracked east across Lake McConaughy, wind gusts in excess of 80 MPH toppled several mature trees surrounding the lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$154,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed in Deuel County midday on June 24th. As they tracked east across Lake McConaughy, wind gusts in excess of 80 MPH toppled several mature trees surrounding the lake. One of the trees fell on a camper crushing the occupant inside. In addition, several campers were rolled over at a campsite.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 4:54 AM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 4:54 AM MST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
654 AM CDT Sun Jun 24 2018

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Sun Jun 24 2018

A rainy end to the weekend is expected on Sunday as an upper level
low pressure system develops off the Rockies and very slowly moves
across Nebraska. The latest SPC guidance has lowered our severe risk
into the marginal risk. Despite this, severe storms are still going
to be possible on Sunday as instability increases by Sunday
afternoon and plenty of low level moisture will be present. The best
chance for severe weather will be southeast of a line from Oshkosh
to Valentine.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Jun 24 2018

Rain and thunderstorms continue into Monday as the upper level low
pivots over the central US. Severe potential not likely at this time
due to previous rain limiting the instability across the region.
While severe weather is not expected, heavy rain will be a concern.
Total rainfall totals will total between a half inch and one inch by
the end of Monday with locally higher amounts near 1.50 to 1.75
inches near the O'Neill area. Flash flooding could be possible,
especially over areas that are already saturated with rain from
Sunday. High temperatures will remain cool as well on Monday with
most locations only seeing temperatures in the mid to upper 70s.

Thunderstorms and rain showers will slowly taper off on Monday night
with a period of dry weather returning to the region. High pressure
builds back over north central Nebraska allowing us to dry out from
the recent heavy rain. Dry weather will continue through Friday
before isolated afternoon storms return on Saturday.

In addition to drier weather returning for much of next week,
temperatures will also rise well above average. Temperatures will
rise into the upper 80s across the north and the low to mid 90s
across the south from Tuesday through next Saturday. The warmest day
will be Thursday where afternoon temperatures will easily rise into
the 90s across the entire forecast area with the north seeing low
90s and areas south of I-80 approaching 100.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 654 AM CDT Sun Jun 24 2018

As an upper level low pressure system crosses the region through
tonight, scattered showers can be expected. A few thunderstorms
may also occur during the afternoon into the early evening hours
at the KLBF and KVTN terminals. VFR ceilings are forecast, while
visibilities may briefly fall below 5sm with any passing showers.
Prevailing winds should remain below 10 kts, except occasional
gust up to 20 mph with some passing showers.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Roberg
Hazardous weather outlook, Jun 24, 1:53 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
353 AM CDT Sun Jun 24 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-250900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
353 AM CDT Sun Jun 24 2018 /253 AM MDT Sun Jun 24 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Showers and thunderstorms can be expected today and tonight
across the outlook area. A few thunderstorms could become strong
with marginally severe hail and strong winds possible mainly this
afternoon and evening. The area of concern will be mainly east of
a line from Kilgore through Oshkosh. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Showers and a few thunderstorms to continue Monday and Monday
night.

A chance for thunderstorms returns for Friday and Saturday.
The threat for any severe storms remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Jun 24, 8:51 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1051 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     1 N OGALLALA            41.15N 101.72W
06/23/2018  E60 MPH          KEITH              NE   PUBLIC

            TIME ESTIMATED OFF RADAR

&&

THORNE
Local storm report, Jun 24, 8:58 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     WALLACE                 40.84N 101.16W
06/23/2018  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

THORNE

The radar

The North Platte radar (KLNX), 122 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
June 24, 11:13 AM MST
Where
Keith County, 4.73 mi E of Lake Mc Conaghy
Measured
77 kt (89 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.260, -101.710

Thunderstorm wind gusts estimated at 88 MPH uprooted several trees, snapped tree trunks and brought down several large branches. One branch struck a camper, killing the occupant inside. Several RV trailers were rolled over and one was rolled 5 times, landing in Lake McConaughy.

Thunderstorm Wind, Deuel

When
June 24, 11:59 AM MST
Where
Deuel County, 7.59 mi NW of Big Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.150, -102.180

Thunderstorm wind gust estimated at 60 MPH at this location.

Thunderstorm Wind, Keith

When
June 24, 12:32 PM MST
Where
Keith County, 4.22 mi W of Keystone
Measured
68 kt (78 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.210, -101.660

A car traveling on Kingsley Dam had its window blown out by high thunderstorm winds which were measured at 78 MPH at Kingsley Dam.

Thunderstorm Wind, Keith

When
June 24, 12:32 PM MST
Where
Keith County, 4.22 mi W of Keystone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -101.660

Mesonet wind gust of 78 MPH measured at this location.

Thunderstorm Wind, Keith

When
June 24, 12:45 PM MST
Where
Keith County, 3.32 mi NW of Keystone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
41.250, -101.630

Wind gust of 83 MPH measured at Union Pacific Mesonet Station UP362, 3 miles east northeast of Kingsley Dam.

Thunderstorm Wind, Keith

When
June 24, 1:00 PM MST
Where
Keith County, 3.89 mi ENE of Lake Mc Conaghy
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.270, -101.730

A 2 foot diameter tree snapped at the trunk and 3 metal lawn chairs blown 150 yards at this location.

Thunderstorm Wind, Keith

When
June 24, 1:00 PM MST
Where
Keith County, 3.89 mi ENE of Lake Mc Conaghy
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.270, -101.730

Thunderstorm wind gust of 62 MPH measured by a mesonet at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758731, 758746, 758737, 758748, 758751, 758741, 758753.